Indiana, 2003

Flash Flooding and Flood in Indiana, July 9 to 10, 2003

July 9 to 10, 2003 · NWS ILN · 6 events in 3 counties and zones

3 flash flood, 2 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 9, 2:12 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 9, 2:12 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
312 AM EDT WED JUL 9 2003

YET ANOTHER TSTM COMPLEX RIDING STAGNANT FRNTL BNDRY ON CURRENT IR
SAT.  TSTMS TRACKING ACRS INDIANA HAVE BEEN WEAKENING OVER LAST FEW
HRS...AND APPEAR TO BE MSTLY SUBSEVERE.  MORE TSTMS FURTHER WEST
ACRS MISSOURI AND WESTERN ILL APPEAR DESTINED TO TRACK TOWARDS NRN
KENTUCKY FOR MID MRNG INTO AFTN.  BIGGER CONCERN FROM TSTMS TO OUR
WEST IS HVY RAIN POTENTIAL.  STORMS LINING UP WEST-EAST ACRS EAST
CNTRL INDIANA...AND THAT IS PROGGED TO MOVE INTO FLOOD RAVAGED AREAS
ACRS NW FCST AREA.

AS STATED ABV...BIGGEST CONCERN FOR NEXT 24 HRS LOOKING TO BE MORE
TOWARDS POTENTIAL FOR HVY RAIN AND THREAT FOR ADDL FLOODING.  SVR
THREAT HAS DIMINISHED FOR MUCH OF FCST AREA AS AFTN/EVNG CONVECTION
ON TUESDAY REALLY WORKED OVER ATMOSPHERE.  CANNOT RULE OUT AN ISOLD
SVR STORM TODAY...WITH GREATEST CHC ACRS SOUTHERN PORTIONS OF FCST
AREA.  FLOOD WATCH SET TO EXPIRE AT 12Z THIS MRNG...AND WITH MORE
CONVECTION EXPCTD TODAY...WILL EXTND FLOOD WATCH ACRS NORTHERN 1/2
FCST AREA THRU TONIGHT.  ANY PCPN WILL WORSEN ONGOING FLOODING IN
WEST CNTRL OH...AND HVY RAIN THAT FELL IN DAY/CMH AREAS TUES COULD
MEAN INCREASE FLOODING POTENTIAL IN THESE AREAS.  HAVE DECIDED TO
EXTND WATCH A BIT FURTHER SOUTH...TO ENCOMPASS AREAS TO NORTH OF CVG
METRO.  ALSO WITH MORE CLOUDS IN AREA...WILL DROP HEAT ADV FOR CVG
AND HAMILTON CO.

ETA/GFS STILL FOCUSING ON FROPA ACRS FCST AREA THURS EVNG/NIGHT AS
STRONG S/WV SPINS UP SFC LO AND TRACKS IT THRU LOWER GRT LKS.  BOTH
MODELS (WITH GFS ESPECIALLY AGGRESSIVE) TRYING TO BRING DRY PUNCH IN
ACRS NORTHERN COUNTIES TONIGHT WITH BNDRY FOCUSING CLOSER TO OH
RIVER.  CONSIDERING MODELS HAVE HAD POOR TIME RESOLVING MESOSCALE
FEATURES LAST FEW DAYS AND WITH BNDRY REMAINING IN AREA...DO NOT
AGREE WITH THESE SOLNS AND WILL KEEP HI CHC POPS FOR ENTIRE FCST
AREA TONIGHT.  BETTER FOCUS FOR CONVECTION THOUGH APPEARS TO BE ACRS
SOUTHERN 1/2 FCST AREA.  LKLY POPS AS S/WV TRACKS INTO FCST AREA
THURS AFTN...WITH TSTMS ENDING FROM WEST TO EAST LATE EVNG INTO ERLY
FRI MRNG.  THE MUCH NEEDED BREAK FROM ALL OF THESE TSTMS STILL LOOKS
ON TRACK FOR FRI INTO THE WEEKEND AS FRNTL BNDRY MOVES WELL OFF TO
THE SOUTH AND EAST.

TEMPS...WENT WITH FWC GUID TODAY AS MAV/MET GUID APPEAR TOO COOL.
GENERALLY CLOSE TO MAV TONIGHT INTO FRI.  TEMPS NEAR NORMAL FOR
WEEKEND WITH REASONABLE AMT OF SUNSHINE.

.ILN...OH...FLOOD WATCH THROUGH 8 AM THURS FOR WEST CENTRAL AND
CENTRAL OHIO...AND THE MIAMI VALLEY.
IN...FLOOD WATCH THROUGH 8 AM THURS FOR PORTIONS OF WHITEWATER
VALLEY.
KY...NONE.

RYAN
Hazardous weather outlook, Jul 8, 4:54 AM EST, 22 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Special weather statement, Jul 8, 10:33 PM EST, 4 hours 57 minutes before
INZ050-058-059-OHZ045-046-053>056-060>065-070>072-090430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1133 PM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE WHITEWATER
AND MIAMI VALLEYS...AND MUCH OF CENTRAL OHIO HAS BEEN CANCELLED.
THUNDERSTORMS HAVE WEAKENED OVER THE LAST TWO HOURS...AND HAVE NOW
MOVED EAST OF THESE AREAS.  THEREFORE...THE WATCH HAS BEEN
CANCELLED.

RYAN
Special weather statement, Jul 8, 11:29 PM EST, 4 hours 1 minute before
INZ066-073>075-080-KYZ089>100-OHZ073-074-077>082-088-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 AM EDT WED JUL 9 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE TRI STATE
AREA...AND SOUTH CENTRAL OHIO HAS BEEN CANCELLED. THUNDERSTORMS
HAVE WEAKENED OVER THE LAST TWO HOURS...AND HAVE NOW MOVED EAST OF
THESE AREAS. THEREFORE...THE WATCH HAS BEEN CANCELLED.

RYAN
Local storm report, Jul 9, 12:00 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
100 AM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    CELINA                    OH   FLASH FLOOD
07/08/03   MERCER                         MANY ROADS AND HIGHWAYS
                                          CLOSED DUE TO WATER COUNTY
                                          WIDE. STATE OF EMERGENCY
                                          CONTINUES DUE TO FLOODING

MBP

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Wayne

When
July 9, 3:30 AM EST to 4:30 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

A cluster of thunderstorms moved through the Whitewater Valley during the early morning. Two inches of rain fell across much of the county, causing flooding of several roads.

Flash Flood, Wayne

When
July 9, 4:45 AM EST to 6:30 AM EST
Where
Wayne County, Richmond
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Several homes sustained basement flooding.

Thunderstorm Wind, Ripley

When
July 9, 6:00 PM EST to 6:04 PM EST
Where
Ripley County, Holton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -85.383

Large tree limbs were downed.

Thunderstorm Wind, Switzerland

When
July 9, 6:15 PM EST to 6:25 PM EST
Where
Switzerland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -85.017

Several large tree limbs were knocked down.

Flash Flood, Switzerland

When
July 9, 7:03 PM EST to 9:00 PM EST
Where
Switzerland County, Vevay
Reported by
LAW ENFORCEMENT
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

High water and debris closed State Route 56.

Flash Flood, Ripley

When
July 9, 11:30 PM EST to July 10, 1:00 AM EST
Where
Ripley County, Napoleon
Reported by
LAW ENFORCEMENT
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

Numerous roads were flooded and closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329503, 5329504, 5329501, 5329502, 5329505, 5329506.